Alert archive / New Jersey / Areal Flood Advisories in 2018
Areal Flood Advisory 93, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Jun 11, 2018, 1:16 AM EDT for Camden County, Gloucester County, Salem County, New Jersey; Chester County, Delaware County, Philadelphia County, Pennsylvania; New Castle County, Delaware. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2018, 1:16 AM EDT (05:16 UTC)
- Expired
- Jun 11, 2018, 8:58 AM EDT
- In force
- 8 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties New Castle County, DE, Camden County, NJ, Gloucester County, NJ, Salem County, NJ, Chester County, PA, Delaware County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jun 11, 12:08 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 11, 12:08 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1208 AM EDT Mon Jun 11 2018
.SYNOPSIS...
A stationary boundary will remain south of our area through Tuesday.
Meanwhile, high pressure over eastern Canada will build southward
into the Mid Atlantic states on Monday, moving offshore through
Tuesday. A cold front will cross the region on Wednesday, followed
by high pressure for Thursday. Another low pressure system may
affect the region on Friday, then high pressure returns for the
weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1200 am update: Dangerous situation unfolding now as the
corridor of heavy rain has settled into the Philly metro at
this time. Several creeks and streams are rising to or have
already exceeded flood stage, and several reports of flooding
have been received in southeast Berks County. With little
apparent movement to the corridor in the Philly metro, flash
flooding is expected to continue much of the night. Anyone out
traveling overnight should use extreme caution, or better yet,
avoid travel if possible.
1100 pm update: Latest high-resolution guidance is in quite
reasonable agreement regarding the heavy rain setup tonight.
Latest HRRR, 00Z NAM Nest, and recent WRF simulations all
indicate a corridor of 2-5 inch rainfall from near Pottsville to
Trenton to perhaps as far east as Belmar (within about 30 miles
either side of this corridor), including the northern portions
of the Philadelphia metro, in a corridor of very strong 850-mb
convergence. This corridor moves very little during the next six
hours, and with sustained moisture convergence along this
elevated boundary, persistent moderate to heavy rain will occur.
Rainfall rates are generally 0.5-1 inch(es) per hour with the
strongest precipitation, and over a 3-6 hour period, this will
cause areal flooding. Flood warnings are already in effect in
this corridor. Beyond about 09Z, the upper-level jet streak
slowly diminishes and a strong vort max in proximity to the area
now will begin progressing offshore. However, until then, there
is little reason to suspect this band of heavy rain will move
much nor diminish.
Meanwhile, will be watching upstream for convection potentially
moving back into Delmarva late tonight. For now, current
forecast has this in hand, so made no additional changes at this
time.
Previous discussion...
Our region remains near the southwestern periphery of an upper-level
trough. There continues to be several short waves embedded in the
flow around this feature and also from the Midwest area. Some of
these are remnant MCV's from previous days convection well to our
west. One of these is moving across the area this afternoon, and
with a surface front draped/stalled just to our south there is a dew
point gradient from south to north.
The pattern regime resembles that of an overrunning one, with some
warm air advection from the west-southwest up and over the surface
front. The aforementioned remnant MCV from yesterday will continue
to slide across the area into this evening with an area of enhanced
lift. There is also some upper-level divergence assisting the lift.
The instability is farther south, therefore any thunder is expected
to be confined mostly to Delmarva. The amount of instability is less
compared to yesterday, therefore the intensity of the cores are
anticipated to be on the weaker side overall but a few thunderstorms
should occur. If a more robust storm from the west is able to make
it to the eastern Maryland Shore counties through early this
evening, then locally strong downburst wind gusts are possible. In
addition, convective elements may slow as they encounter the surface
boundary introducing more of a locally heavy rain/flood threat.
Yet another short wave arrives during the course of tonight along
with weak surface low pressure and these features are forecast to
maintain ample lift north of the stalled frontal zone. As high
moisture content air tries to advect northward some ahead of these
features, some areas of heavy rain should occur. As one goes north
though, more of a stratiform rain may result with reduced rainfall
rates. Given the model guidance, opted to maintain the flash flood
watch as is for now. It is possible for some spots of enhanced
rainfall and if this falls in a short enough period of time, local
flash flooding can result especially in urban areas. Lastly, some
fog is hugging the Delaware Beaches toward coastal Cape May County.
This should continue into this evening, then dissipate as rain
occurs. The hourly temperature, dew point, wind and PoP grids were
adjusted initially based on the latest observations/radar trends,
then a multi-model blend was utilized. Low temperatures are a blend
of guidance and continuity.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
An upper-level trough amplifies as it swings across the Northeast
and Mid-Atlantic Monday, and a weak surface low along a stalled
frontal zones is forecast to move out to sea. As this occurs, a
ridge builds across portions of the Great Lakes region, which puts
surface high pressure to its east. It is this high pressure system
that is forecast to build southward some and more into our area
during Monday. This along with the main energy shifting offshore
will allow for drying to work in from north to south. The Delmarva
area though may hang onto the cloud cover for the better part of the
day. The parade of short waves, which some are remnant MCV's, will
eventually shift farther south and east due to the amplifying trough
aloft. As a result, lingering rain across the southern half of the
area in the morning is expected to end through the afternoon.
An onshore flow will be maintained and as high pressure settles
south some during the day the pressure gradient tightens some. This
should allow for an increased breeze especially for the coastal
plain on eastward. A cooler airmass is forecast to be in place and
with the onshore flow, this will keep temperatures on the cooler
side. The highest maximum temperatures are forecast to be across the
western areas, which are farther removed from the cooler ocean
influence and where some earlier clearing should take place.
&&
.LONG TERM /TONIGHT THROUGH SUNDAY/...
Monday night through Tuesday...High pressure continues to build down
into the region Monday night before moving offshore on Tuesday.
Easterly winds on Monday night into Tuesday will turn more to the
southeast and then south by late Tuesday, while upper level winds
will be more to the west and southwest bringing in warmer air.
Monday night will be mostly clear and winds should be pretty light.
With temps during the daytime not getting all that warm, we will
certainly feel the cold in the air through Monday night. Overnight
lows will drop in the low to mid 50s along the I-95 corridor and
points south and east with upper 40s to around 50 expected to the
the north and west. Tuesday should be a nice day across the region
with mostly sunny skies. temperatures on Tuesday will also be around
5 to 10 degrees warmer than Monday with highs back into the mid 70s
across the region, although areas along the immediate coast may
remain in the upper 60s.
Wednesday...The stalled surface boundary to the south of our region
will start to push northward on Wednesday and move into our area as
a warm front. South to southwest winds across the region will allow
for warm, moist air to filter into the Mid-Atlantic region.
Temperatures will respond in kind and should be able to rise into
the low to mid 80s across much of our area. With increased moisture
and modest instability, we should see some showers and thunderstorms
develop through the day, and especially ahead of and along a cold
front moving through Wednesday night. PWATs will again be around 2
inches across the area so very heavy rainfall can be expected with
any storms that develop.
Thursday...The cold front should be well offshore by Thursday
morning and we should see conditions dry out a bit through the day.
The air behind the front isn't really all that much cooler so highs
are expected to be fairly similar to those on Wednesday, just with
less moisture around. Overall, Thursday should be fairly nice
and quiet day across our area.
Thursday night through Friday...An upper level trough starts to sink
down into the area late Thursday through Friday. A few showers and
thunderstorms may develop as the trough pushes through the region.
Temperatures may be a bit tricky as there is cooler air that drops
southward into the region so highs may occur a little earlier in the
day. Expect highs to reach into the upper 70s to lower 80s but if
the trough is a bit more progressive, we may cool off a bit faster
and remain in the 70s. Any lingering precipitation should clear out
by Friday evening and we should start to dry out as we head into the
weekend.
Saturday... Temps will warm but with an easterly flow across the
region, we should remain cooler with partly to mostly sunny and
highs only reaching into the the 70s across most of the forecast
area.
Sunday...high pressure slides to the south and then east of the
region. Flow turns more to the southwest and some warmer air will
once again make its way into the region. A dry day is presently
expected across the region.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...CIGs are expected to become MVFR gradually during the
evening and then IFR later tonight, though confidence on timing
is very low. Rain will increase later this evening and
overnight, with VSBYs dropping to MVFR or worse after midnight.
East-northeast winds 5 to 15 kts. Low confidence.
Monday...Sub-VFR likely during the morning (with rain tapering
off) but improving from north to south during the afternoon
(possibly earlier at RDG/ABE/TTN). Winds east or east-northeast
5 to 15 kts with higher gusts, especially near the coast.
Moderate confidence.
OUTLOOK...
Monday night through Tuesday...Mainly VFR conditions expected. East
to southeast winds around 5 to 10 knots.
Wednesday...Mainly VFR conditions expected. Showers and thunderstorms
possible. West to southwest winds around 5 to 10 knots.
Thursday...Mainly VFR conditions expected. Northwest winds around 5
to 10 knots.
Friday...Mainly VFR conditions expected. Showers and thunderstorms
possible. Light and variable winds less than 5 knots.
&&
.MARINE...
630 pm update: Added Upper Delaware Bay to the small craft
advisory, based on fairly strong consensus of the most recent
hi-res simulations producing a 5-10 hour period of advisory-
level gusts in this area. I increased gust potential across all
waters Monday morning, where I would not be surprised to see a
few gusts reaching gale force at times.
Previous discussion...
The winds are expected to increase tonight, but especially during
Monday as a pressure gradient tightens. Some guidance suggests a
short duration of low-end gale force gusts mainly across the
southern waters Monday morning. This is less certain, therefore
maintained a Small Craft Advisory. This advisory goes into effect
overnight onward for all but upper Delaware Bay and the northernmost
Atlantic coastal water zone. Seas will respond as well, with the
bulk of the highest seas occurring during Monday. Some fog is
occurring mainly along the Atlantic coastal waters nearshore of
Delaware to Cape May County. This should improve through this
evening as rain arrives.
OUTLOOK...
Monday night through Tuesday afternoon...Small Craft Advisory will
continue through early Tuesday afternoon. Seas will remain above 5
feet, subsiding from north to south through Tuesday morning.
Tuesday afternoon through Friday...Seas may be near 5 feet along the
Delaware coastal waters but should quickly fall below 5 feet by
early Tuesday afternoon. Otherwise, expect sub- Small Craft
Advisory conditions to continue through Friday.
RIP CURRENTS...
The rip current risk into this evening may be reduced to low given
waves only at 2 feet.
For Monday, the risk for the development of dangerous rip currents
is anticipated to be moderate due to gusty onshore winds and seas
near 5 feet.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 AM EDT this morning for PAZ070-071-
101>104.
NJ...Flash Flood Watch until 8 AM EDT this morning for NJZ016>027.
DE...Flash Flood Watch until 8 AM EDT this morning for DEZ001>004.
MD...Flash Flood Watch until 8 AM EDT this morning for MDZ008-012-
015-019-020.
MARINE...Small Craft Advisory until 1 PM EDT Tuesday for ANZ451>455.
Small Craft Advisory until noon EDT today for ANZ430-431.
&&
Synopsis...Meola
Near Term...CMS/Gorse
Short Term...Gorse
Long Term...Meola
Aviation...CMS/Meola
Marine...CMS/Gorse/MeolaHazardous weather outlook, Jun 10, 4:02 PM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 402 PM EDT Sun Jun 10 2018 DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ070-071-101>104- 112015- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery- 402 PM EDT Sun Jun 10 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-007>010-012-013-015-PAZ054-055-060>062-105-106-112015- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-Upper Bucks- Lower Bucks- 402 PM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-112015- Eastern Monmouth- 402 PM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for central New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk of rip currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024>026-112015- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 402 PM EDT Sun Jun 10 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a moderate risk of rip currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-112015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 402 PM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jun 11, 12:49 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLASH FLOOD 1 SSW CONSHOHOCKEN 40.07N 75.31W
06/11/2018 MONTGOMERY PA BROADCAST MEDIA
WATER RESCUE AT THE SCHUYKILL EXPY AND CONSHOHOCKEN
STATE RD UNDERPASS
&&
EVENT NUMBER PHI1800966
JRKLocal storm report, Jun 11, 12:55 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1255 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM FLASH FLOOD 1 W UPPER MERION TWP 40.08N 75.38W
06/11/2018 MONTGOMERY PA BROADCAST MEDIA
WATER RESCUE- SCHUYKILL EXPY AND CROTON RD UNDERPASS
&&
EVENT NUMBER PHI1800967
JRKLocal storm report, Jun 11, 12:58 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1258 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM FLOOD NEW CENTERVILLE 40.07N 75.43W
06/11/2018 CHESTER PA DEPT OF HIGHWAYS
FLOODING ON U.S. HIGHWAY 202 BETWEEN VALLEY FORGE ROAD
AND STATE HIGHWAY 29.
&&
EVENT NUMBER PHI1800968
CMSLocal storm report, Jun 11, 12:59 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD WILLINGBORO TWP 40.03N 74.88W
06/11/2018 BURLINGTON NJ BROADCAST MEDIA
MULTIPLE VEHICLES TRAPPED IN HIGH WATER AT LEVITT PKWY
AND JFK WAY
&&
EVENT NUMBER PHI1800969
JRKLocal storm report, Jun 11, 1:01 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM HEAVY RAIN MOUNT HOLLY WFO 40.01N 74.79W
06/11/2018 M3.69 INCH BURLINGTON NJ NWS OFFICE
3.69 INCHES OF RAIN IN THE LAST 3 HOURS.
&&
EVENT NUMBER PHI1800970
MPSLocal storm report, Jun 11, 1:07 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
107 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM FLOOD 1 SSE MAYFAIR 40.02N 75.03W
06/11/2018 PHILADELPHIA PA DEPT OF HIGHWAYS
FLOODING ON INTERSTATE 95 AT COTTMAN AVENUE WITH RAMP
CLOSURES IN PLACE.
&&
EVENT NUMBER PHI1800971
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:38 PM EDT | Areal Flood Warning | PHI | Burlington, Camden | 20 hr |
| Jun 10, 11:33 PM EDT | Flash Flood Warning | PHI | Burlington, Camden | 5 hr |
| Jun 11, 12:03 AM EDT | Areal Flood Warning | PHI | Ocean | 7 hr |
| Jun 11, 12:53 AM EDT | Flash Flood Warning | PHI | Burlington, Ocean | 4 hr |
| Jun 11, 2:15 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden, Gloucester, Ocean | 7 hr |
| Jun 11, 3:16 AM EDT | Areal Flood Advisory | PHI | Cumberland, Salem | 8 hr |
| Jun 11, 3:54 AM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May, Cumberland, Gloucester | 7 hr |
| Jun 11, 8:28 AM EDT | River Flood Warning | PHI | Burlington | 58 hr |
| Jun 10, 8:29 PM EDT | Areal Flood Advisory | PHI | Berks, Chester, Montgomery | 115 min |
| Jun 10, 9:52 PM EDT | Areal Flood Warning | PHI | Berks, Chester, Montgomery | 18 hr |
| Jun 11, 3:28 AM EDT | River Flood Warning | PHI | Chester | 5 hr |
| Jun 10, 8:13 PM EDT | Special Weather Statement | PHI | Sussex | 47 min |
| Jun 10, 9:07 PM EDT | Areal Flood Advisory | PHI | Kent, Sussex | 3 hr |
Nearby
Areal Flood Advisories in New Jersey, 2018Areal Flood Advisories in Pennsylvania, 2018Areal Flood Advisories in Delaware, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.